NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 28, 1:55 AM PST, 6 hours 5 minutes earlier.
Area forecast discussion, Mar 28, 1:55 AM PST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Tue Mar 28 2023
.SYNOPSIS...
A late winter storm will bring stronger winds especially for
mountain tops, heavy Sierra snowfall, and valley rain or snow
showers today and tonight. Cold and showery conditions are likely
to continue Wednesday, with reduced shower chances Thursday and
Friday. It will remain cool into the weekend and beyond with
additional chances for showers.
&&
.DISCUSSION...
Quick changes up front: Wind advisories will be issued for western
NV today into tonight, while the upper end of the snowfall totals
in the warning areas will be scaled back by about 4-12" due to
the limited duration of the primary heavy snow band.
SIERRA SNOWFALL TODAY-TONIGHT:
* The initial moisture bands will continue advancing slowly across
northeast CA through early this morning, with web cameras
showing light snowfall at Bogard and Fredonyer Summit. However,
the main push will reach the Sierra by late morning with peak
snowfall activity through this afternoon and evening for the
Tahoe region, and extending through the overnight hours for
Mono County.
* While the message of an impactful snow event for the warning
areas remains unchanged, we will trim back the higher end of the
snowfall ranges in the ongoing warning statement, especially
for Mono County. While parts of Mono County could see the snow
last up to 15 hours, the heaviest snow area will generally fall
along the Sierra for about 9-12 hours, resulting in a solid
swath of 1-2 feet along the crest, with some higher Mono County
peaks possibly getting 30-36 inches. Of course with all the wind
blowing around this snow with lower moisture content (see the
Avalanche section for more details), trying to accurately
measure this new snowfall will be more challenging with periods
of whiteout conditions along with blowing/drifting snow.
WESTERN NEVADA WIND/PRECIP TODAY-TONIGHT:
* For much of western NV, the primary effects of this storm are
trending more toward wind, due to a longer period of shadowing
from the south flow ahead of the cold front. While a large scale
high wind event isn't likely, there has been a gradual
increasing trend with the peak gust potential along and ahead of
the front combined with the longer duration of when gusts of
50+ mph could occur.
* While much of western NV gains in wind, it loses with precip
amounts. The latest projections indicate much of western NV only
receiving between 0.05"-0.25" in liquid totals, and some
portions of Mineral and Lyon counties could end up without any
new measurable rain or snow. With the snow levels also not as
low, mainly in the 5000-5500 foot range, the potential for
accumulating snow has also decreased, with maybe spotty amounts
up to 2" for higher foothills around the urban areas of far
western NV.
* One exception remains over Pershing-Churchill counties from
US-95 eastward, as the majority of recent guidance runs remains
consistent with developing a solid band of rain and snow this
evening and overnight. Liquid amounts of 0.30-0.60" are
projected within this band, with potential snow impacts over
I-80 north of Lovelock and higher elevations of US-50 east of
Fallon.
For Wednesday, a short break in most precip during the morning
will transition back to a showery pattern for the afternoon and
evening. While the upper level low center continues to show an
offshore southward track near the central CA coast, instability
east of the track looks sufficient to produce afternoon convection
across central CA. Shower bands from this convection may extend
eastward across the Sierra and even into far western NV mainly
from the late afternoon-evening hours. While additional snowfall
for this time frame looks to be in the 2-6" range for the Sierra,
a well placed persistent convective band could bring much higher
totals for a few locations. Any snow shower band that lingers past
sunset could produce spotty accumulations up to an inch or two
into far western NV Wednesday evening.
After Wednesday's showers move out, Thursday and Friday afternoon
may have some lingering light showers in the Sierra and near the
Oregon border, with minimal added accumulations. Temperatures will
moderate after a chilly Wednesday, although highs still remain
about 5-10 degrees below average.
For this weekend into early next week, a strong moist Pacific
flow is expected to return across the northwest US, with shortwave
energy within this flow bringing shower chances at times mainly in
northeast CA from Tahoe northward and western NV north of I-80
through the weekend. Slightly milder (but still below average)
temperatures are possible this weekend but it will likely be
accompanied by increased winds. Then the medium range ensemble
guidance again favors a cold trough passage around the Sunday
night-Monday time frame with increased snow shower chances yet
again even for lower elevations. Some fluctuation in temperatures
is likely through the first week of April, but probability remains
low (below 25%) for any meaningful warm-up before Easter Sunday
(April 9). MJD
&&
.AVIATION...
* Winds are already howling across Sierra ridgelines early this
morning ahead of a winter storm moving into the region today.
Some gusty winds are mixing down to valley locations as well,
and LLWS is certainly a concern for Sierra terminals early this
morning. S-SW FL100 winds peak around 50-65 kts midday today
leading to mountain wave turbulence and wind shear area-wide.
* Winds have trended stronger for western Nevada valleys as the
precipitation associated with the storm is shadowed longer.
Terminals in western NV have potential to exceed 45 kt gusts from
approximately 16z-03z, with the peak winds coming in a 4-6 hour
period moving north to south with the cold front. There may be
patchy areas with blowing dust, primarily across the west central
Basin and Range in Nevada ahead of the precipitation.
* Snow is already pushing into northeast CA early this morning and
is expected to spread into the Tahoe Basin including KTRK and
KTVL by around 15-17z. Peak rates could reach 1-2"/hour from
17z-22z with 6-12" totals at the aforementioned terminal sites
by tonight. How much accumulates on runways is the question
given the middle of the day timing and late March sun angle,
which keeps paved surfaces warmer. Snow will reach KBAN and KMMH
around midday with similar peak rates from 22z-08z also
producing totals of 6-12".
* Into western Nevada, the best spillover period will be roughly
19z-03z. The winds ahead of the front will jump snow levels to
5500 feet, so anticipate primarily rain at all terminal sites in
western NV. Snow levels fall rapidly this evening behind the
front, but most of the moisture is also gone by that point.
Chances for any snow accumulation today-tonight for
KRNO/KCXP/KMEV are less than 10%.
* Additional snow/pellet showers continue Wednesday afternoon-
evening, most prevalent for Sierra terminals with an additional
1-5" of accumulation possible. There's also a 15% chance for a
stray thunderstorm to reach the Sierra crest, but better chances
to the west. Showers will be more hit or miss into western NV,
but brief lowering of ceilings and visibility along with terrain
obscuration should be expected. There is a 25% chance for up to
1" of snow at any given airport location in western NV. Any
runway accumulation will be limited and short-lived during the
day, with minor accumulation possible for any lingering showers
Wednesday night. -Dawn
&&
.AVALANCHE...
* SWE amounts of 1.50-2.00" (locally as high as 2.5" near Mammoth
Lakes/Sonora Pass) are projected along the Sierra crest today
and tonight leading to around 2 feet of new snowfall, with up to
3 feet possible in a few locations from Sonora Pass southward to
Mammoth Mountain. Snow-to-liquid ratios will be high due to the
cold nature of this storm, around 13:1 to 16:1, then increase to
18:1 by tonight.
* Latest timing of heaviest snow will be from 10 AM-10 PM today
north of Ebbetts Pass, and 1 PM today-3 AM Wednesday south of
Ebbetts Pass to Mammoth Lakes.
* Strong southwest ridge wind gusts of 80+ mph will accompany this
storm, which will create periods of blowing and drifting snow.
Winds on mid-slopes around 8000 feet will be south-southwest
20-40 mph with gusts to 60 mph at times.
* Additional snow showers look to develop across the Sierra
Wednesday afternoon-evening. At this time, added snow
accumulations look to be generally less than 6", with SWE
amounts near 0.25". MJD
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
NVZ003>005.
Winter Storm Warning until 5 AM PDT Wednesday NVZ002.
Wind Advisory from 11 AM this morning to 2 AM PDT Wednesday
NVZ001.
CA...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
CAZ070.
Winter Storm Warning until 11 PM PDT this evening CAZ071.
Winter Storm Warning until 5 AM PDT Wednesday CAZ072.
Winter Storm Warning from 8 AM this morning to 5 AM PDT
Wednesday CAZ073.
&&Special weather statement, Mar 28, 2:19 AM PST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service RENO NV
319 AM PDT Tue Mar 28 2023
CAZ070-NVZ001-003>005-290000-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
319 AM PDT Tue Mar 28 2023
...WINTER STORM BRINGS STRONGER WINDS WITH RAIN AND SNOW TODAY,
COLD AND SHOWERY WEDNESDAY...
* Gusty south to southwest winds will precede and accompany the
main cold front today. Widespread wind gusts of 40 to 50 mph in
valley locations with gusts exceeding 60 mph in wind prone areas
will likely bring difficulties for high profile vehicles,
aviation and boating activities. Please see the Wind Advisory
for additional details.
* For lower elevations of western Nevada and northeast California,
mostly light rainfall is expected as snow levels jump above 5500
feet during the day. Rain-snow lines will rapidly fall behind
the cold front this evening, so minor snow accumulations up to 2
inches will be possible for foothill locations and Virginia
City. The late March sun angle will limit accumulations on most
road surfaces in lower elevations.
* Tonight, a band of snow or a rain-snow mix could produce
accumulating snowfall and slick travel conditions for areas near
and east of US-95. This includes I-80 east of Lovelock and
Highway 50 east of Fallon. Elsewhere in western Nevada, roads
that start out wet this evening could develop icy patches
overnight especially on bridges or overpasses as temperatures
drop below freezing.
* Snow and pellet showers will develop Wednesday with a 25% chance
for any given location in western Nevada to see up to 1" of snow
Wednesday afternoon and evening. Showers will be more prevalent
in the Sierra with 1-6" of additional accumulation possible,
and a 15% chance for a rumble of thunder.
http://weather.gov/reno